Q. I was on Lipitor for a number of years and have severe muscle and nerve damage to the extent that I am in a power wheelchair. Do you think Lipitor could be to blame?
A. Statin-type cholesterol-lowering drugs such as Crestor (rosuvastatin), Lipitor (atorvastatin), Mevacor (lovastatin) and Zocor (simvastatin) are linked to muscle pain, weakness and nerve damage. Most physicians have assumed that muscle problems are an extremely rare side effect. Many readers have experienced this problem, however. Here is one example:
“I’ve been taking Lipitor for years. Two months ago I stopped, since I suspected it was responsible for the major pain and weakness I am experiencing in the muscles of my arms, shoulders, hands and feet. I felt like a lump of spasmodic pain with extreme fatigue and brain fog.
“My doctors did not think Lipitor was the cause. Stopping the Lipitor banished the brain fog so I can think and remember things again. I am still plagued with pain, muscle spasms and weakness.”
New research (New England Journal of Medicine, online, July 23, 2008) suggests that some people are highly susceptible to muscle-related complications from high-dose statins. This genetic vulnerability may affect up to one-fourth of the population. Others are unlikely to experience such problems.